Nevada, 2012

High Wind in Nevada, June 9, 2012

June 9, 2012 · NWS LKN · 1 event in 1 county or zone

A strong cold front produced high winds over southeastern Elko County with gusts up to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front produced high winds over southeastern Elko County with gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 9, 2:36 AM PST, 10 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 2:36 AM PST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
336 AM PDT SAT JUN 9 2012

.SYNOPSIS...WINDS WILL BE STRONG AGAIN TODAY AS A COLD FRONT MOVES
THROUGH THE GREAT BASIN BRINGING RAIN AND SNOW SHOWERS TO NORTHERN
NEVADA. AS SKIES CLEAR OUT TONIGHT...TEMPERATURES WILL ONCE AGAIN
DIP TO FREEZING IN MANY SPOTS. DRY AND WARMER CONDITIONS ARE
EXPECTED NEXT WEEK.

&&

.SHORT TERM...TODAY THROUGH SUNDAY. IR IMAGERY SHOWS CLOUD BAND
EXITING NORTHEAST NEVADA AS ANOTHER BAND MOVES INTO NW NEVADA. SOME
PRECIPITATION IS OCCURRING OVER SW OREGON AT THIS TIME. MOSTLY CLEAR
SKIES ACROSS THE CWFA AT 2 AM PDT BUT WILL NOT LAST MUCH LONGER.
TEMPERATURES HAVE DIPPED TO AROUND 40 DEGREES AND THERE ARE STILL
SOME LIGHT BUT GUSTY WINDS AROUND. THE SHORT TERM MODELS ARE IN VERY
GOOD AGREEMENT.

A LOW PRESSURE SYSTEM WILL BE MOVING NORTH OF THE STATE TODAY
BRINGING SOME RAIN AND SNOW SHOWERS TO NORTHERN NEVADA. HOWEVER THE
MAIN ISSUES TODAY WILL BE THE CONTINUED DRY CONDITIONS OVER CENTRAL
NEVADA AND THE WIDESPREAD GUSTY WINDS PROMPTING BOTH WIND ADVISORIES
AND RED FLAG WARNINGS...ALREADY IN EFFECT.

REMOVED MENTION OF THUNDERSTORMS FROM THE FORECAST TODAY. THERE IS
SOME INSTABILITY AS THE FRONT MOVES THROUGH HOWEVER NOT ENOUGH TO
WARRANT TS IN THE QUICK MOVING SYSTEM. RUN AFTER RUN HAS BEEN SLOWLY
DOWN-PLAYING THE INSTABILITY AND THE FRONT SEEMS TO BE ON TRACK TO
MOVE QUICKLY THROUGH TODAY. TEMPERATURES WILL BE HELD BACK TO AROUND
60 DEGREES UP NORTH BUT CENTRAL NEVADA WHERE IT WILL BE DRIER WILL
CONTINUE TO FEEL EXCESSIVE WARMTH. KEPT SHOWERS LINGERING A LITTLE
LONGER THAN THE PREVIOUS FORECAST PACKAGE ALLUDED TO. HOWEVER
EVERYTHING SHOULD BE OVER BY MIDNIGHT ALLOWING FOR ENOUGH TIME TO CLEAR.

WHICH BRINGS UP ONE MORE IMPORTANT ISSUE...WIDESPREAD FREEZING
TEMPERATURES PRIMARILY ACROSS EASTERN NEVADA TONIGHT. IN THE WAKE OF
THE COLD FRONT TODAY...PULLING IN SOME 9C H7 TEMPS TODAY ACROSS
NORTHERN NV...WINDS WILL SUBSIDE AND SKIES WILL RAPIDLY CLEAR. IN
MOST LOCATIONS RADIATION WILL BE PRIME. HOWEVER EASTERN ELKO COULD
BE SUBJECTED TO LINGERING POST-FRONTAL WINDS THAT WILL KEEP TEMPS
ELEVATED LONGER. NORTHERN ELKO COULD GET SOME LOW CLOUDS WRAPPING
AROUND A SURFACE LOW EARLY SUNDAY MORNING THAT MAY HELP TO KEEP SOME
TEMPERATURES UP A BIT...ALTHOUGH THE NORMALLY COLDER HIGH VALLEYS
WILL BE...NORMALLY COLD. THE FREEZE WATCH HAS BEEN TURNED INTO A
FREEZE WARNING.

DRIER AND WARMER CONDITIONS ARE EXPECTED SUNDAY. TEMPERATURES
SHOULD JUMP ABOUT 10 DEGREES WITH A COOL BUT WEAKENING NORTHERLY
FLOW ALOFT.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. WEAK NEAR-ZONAL FLOW
OVER THE GREAT BASIN THROUGH THE MIDDLE OF THE WEEK AS THE JET
PASSES BY TO THE NORTH...RESULTING IN DRY CONDITIONS WITH MOSTLY
CLEAR SKIES. CAN ALSO EXPECT TEMPERATURES TO WARM EACH DAY THROUGH
AT LEAST WEDNESDAY. FLOW ALOFT BEGINS TO BACK TO A SOUTHWESTERLY
DIRECTION WEDNESDAY NIGHT AS A WEAK TROUGH DROPS IN FROM THE PAC NW.
SHOULD SEE SOME INCREASED AFTERNOON CLOUDS ON THURSDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORM ACTIVITY. TROUGH REMAINS OVER THE WEST
COAST AREA INTO FRIDAY FOR A CONTINUED THREAT OF ISOLATED
THUNDERSTORMS.

&&

.AVIATION...GUSTY WINDS ACROSS NORTHERN AND CENTRAL NEVADA THIS
AFTERNOON AND EVENING AS A TROUGH PASSES OVER THE REGION. LIGHT
SHOWER ACTIVITY IS POSSIBLE OVER EXTREME NORTHERN NEVADA
TODAY...POSSIBLY REDUCING VISIBILITIES IN SNOW SHOWERS OVER
MOUNTAINS NEAR THE IDAHO BORDER.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM WILL BRING SOME RAIN AND
SNOW SHOWERS TO NORTHERN ZONES TODAY. THINK THE PROBABILITY OF A
LIGHTNING STRIKE IS MINIMAL...REMOVED FROM FORECAST TODAY. COLD
FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY. EXPECT A WIND SHIFT
TO NORTHWEST EARLY THIS MORNING AT WINNEMUCCA AND BEFORE NOON AT
ELKO. COLD FRONT SEEMS TO BE A FAST-MOVER INSTIGATING SOME STRONG
WINDS ALONG THE FRONT...TYPICALLY GUSTING TO 50 MPH. RED FLAG
WARNING CONTINUES FOR CENTRAL NEVADA WHERE LOWEST RH LEVELS WILL
BE REALIZED. TONOPAH COULD GET GUSTS BEYOND 50 MPH AFTER THE FRONT
DRAGS THROUGH AND COMBINES WITH NORMAL NORTHERLY DRAINAGE WINDS.
WITH HIGH PRESSURE BUILDING OVER THE PACIFIC SUNDAY...A NORTHERLY
FLOW WILL PERSIST BUT WEAKEN. DRY CONDITIONS CAN BE EXPECTED
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM PDT SUNDAY FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN
ELKO COUNTY...WHITE PINE COUNTY.

WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PDT THIS EVENING
FOR NORTHERN ELKO COUNTY...NORTHWESTERN NYE COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY.

RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...WHITE PINE COUNTY.

&&

92/96/96/92
Hazardous weather outlook, Jun 9, 2:50 AM PST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
350 AM PDT SAT JUN 9 2012

NVZ030-031-033>041-101100-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
350 AM PDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY. GUSTY WINDS
WILL CONTINUE. AS A RESULT...THE COMBINATION OF GUSTY WINDS AND
LOW SURFACE HUMIDITIES SOUTH OF INTERSTATE 80 WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY EVENING. PLEASE
SEE PRODUCT RNORFWLKN AND RNONPWLKN FOR ADDITIONAL INFORMATION.

SUB-FREEZING TEMPERATURES ARE POSSIBLE TONIGHT INTO SUNDAY
MORNING. THIS WOULD CAUSE DAMAGE TO OR KILL TENDER VEGETATION. A
FREEZE WARNING IS IN EFFECT THROUGH EARLY SUNDAY MORNING. PLEASE
SEE PRODUCT RNONPWLKN FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southeastern Elko

When
June 9, 1:00 PM PST to 3:00 PM PST
Where
Southeastern Elko forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A gust to 60 mph was observed at the Spring Gulch RAWS and a gust to 59 mph was observed at the Pilot Peak Junction NDOT mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378859.